Connect to share and comment
Heart medicine distributed in a state-run hospital in Lahore has caused over 100 deaths and almost 300 are still hospitalized.
At least 100 people have died from taking contaminated heart medicine in Lahore, according to Pakistan health officials, the BBC reported.
Almost 300 people are currently hospitalized from the medication and three local drug company owners have been arrested for allegedly supplying the bad medication, the AFP reported.
Read more at GlobalPost: Suicide blast kills 5 in Karachi neighborhood
"My father died on Dec. 23 after taking the contaminated medicine. There was bleeding from his mouth and also bleeding from his urinary tract,” Parveen Bib told the BBC.
Patients died due to a sudden drop in white blood cells and platelets, and bleeding from different body parts, CNN reported.
The deaths have occurred over a three week period and are linked to a batch of faulty drugs that have been given to nearly 40,000 cardiac patients in the government-run hospital, the Punjab Institute of Cardiology, the BBC reported. According to government official Shahbaz Sharif, the medication was given out for free to poor patients.
Read more at GlobalPost: Is Pakistan finally fed up with the drone war?
"Action will be taken against those found guilty," Sharif told the AFP. According to initial investigations, the drugs given out by local manufacturers were “sub-standard,” the AFP reported.
The problem with the drugs was first noticed in December, when 23 patients died from at least one batch of the medicine. Lahore is now stricken with panic, just three months after a dengue fever epidemic. Patients suffering from the bad heart medication exhibited symptoms that many believed were actually from a form of dengue fever, which is a mosquito-born disease common in Pakistan during monsoon season, the BBC reported.
Samples of the medicine have been sent to laboratories in London, Paris and Pakistan to be tested, the BBC reported.
Read more at GlobalPost: Pakistan President Zardari "suffers heart attack"